Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Morristown, TN

July 5, 2004Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 5:18 PM EDT for Morgan County, Roane County, Tennessee. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 5:18 PM EDT (21:18 UTC)
Expired
Jul 5, 2004, 6:45 PM EDT
In force
87 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052118
SVRMRX
TNC129-145-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 645 PM EDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF DEERLODGE
  TO 9 MILES WEST OF MOUNT ROOSEVELT STATE FOREST...OR FROM 22 MILES
  SOUTHWEST OF ONEIDA TO 11 MILES WEST OF ROCKWOOD...MOVING EAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DEERLODGE AROUND 535 PM EDT
  EAGLE FURNACE AROUND 540 PM EDT
  SUNBRIGHT AROUND 550 PM EDT
  PINE ORCHARD AROUND 555 PM EDT
  WARTBURG AROUND 615 PM EDT
  OAKDALE AROUND 620 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3645 8496 3577 8496 3567 8450 3593 8430
      3619 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:06 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 5, 4:06 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED ZONES WITH SEVERE THUNDERSTORM
WATCH HEADLINES. NO UPDATE ON ZONES, JUST ON THIS DISCUSSION. MAIN
THREAT IS DAMAGING WINDS, THOUGH SOME HAIL CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  93  70  88 /  50  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  70  87 /  70  30  20  40
OAK RIDGE, TN  70  91  69  86 /  70  30  20  40
TRI CITIES AIRPORT, TN  66  89  65  85 /  60  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:44 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jul 5, 5:20 PM EDTFlash Flood WarningMRXRoane3 hr
Jul 5, 5:28 PM EDTSevere Thunderstorm WarningMRXKnox62 min
Jul 5, 5:38 PM EDTSevere Thunderstorm WarningMRXUnion37 min
Jul 5, 5:42 PM EDTSevere Thunderstorm WarningMRXBlount78 min
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningMRXAnderson27 min
Jul 5, 5:50 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jul 5, 5:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott67 min
Jul 5, 6:13 PM EDTFlash Flood WarningMRXBlount, Loudon3 hr
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier72 min
Jul 5, 6:23 PM EDTSevere Thunderstorm WarningMRXMonroe52 min
Jul 5, 6:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union62 min
Jul 5, 6:49 PM EDTSevere Thunderstorm WarningMRXCocke71 min
Jul 5, 7:10 PM EDTSevere Thunderstorm WarningMRXBradley, Polk50 min
Jul 5, 7:20 PM EDTSevere Thunderstorm WarningMRXGreene70 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningMRXUnicoi60 min
Jul 5, 7:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins69 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.